Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 17, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 9, 2022, 1:39 PM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2022, 1:39 PM PDT (20:39 UTC)
- Expired
- Aug 9, 2022, 4:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 55 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2252 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
644
WGUS56 KSGX 092039
FFWSGX
CAC073-092345-
/O.NEW.KSGX.FF.W.0017.220809T2039Z-220809T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
139 PM PDT Tue Aug 9 2022
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
Northeastern San Diego County in southwestern California...
* Until 445 PM PDT.
* At 139 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Hwy 78 Between Banner And S2, Julian, Hwy 78 Between S2 And
Borrego Springs Rd, Ranchita, Hwy S2 Between Hwy 79 And Hwy 78,
Hwy S22 Between Ranchita And Borrego Springs, Borrego Palm Canyon,
Warner Springs, Hwy 79 Between Santa Ysabel And Warner Springs,
Los Coyotes Indian Reservation, Shelter Valley and Santa Ysabel
Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3326 11669 3331 11645 3309 11639 3310 11660
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Connolly1 follow-up statement
263 WGUS76 KSGX 092341 FFSSGX Flash Flood Statement National Weather Service San Diego CA 441 PM PDT Tue Aug 9 2022 CAC073-092351- /O.EXP.KSGX.FF.W.0017.000000T0000Z-220809T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Diego CA- 441 PM PDT Tue Aug 9 2022 ...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM PDT THIS AFTERNOON FOR NORTHEASTERN SAN DIEGO COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. A Flood Watch remains in effect until 1000 PM PDT for a portion of Southern California. LAT...LON 3326 11669 3331 11645 3309 11639 3310 11660 $$ Connolly
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 9:01 AM PDT, 4 hours 38 minutes earlier.
Area forecast discussion, Aug 9, 9:01 AM PDT, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
901 AM PDT Tue Aug 9 2022
.SYNOPSIS...
Chance of thunderstorms in the mountains and deserts this
afternoon and early evening today, lesser chances Wednesday and
Thursday, with increasing chances for the end of the week.
Showers and thunderstorms could occur overnight and move farther
west of the mountains at times. There will be a slight warming
trend for the middle to end of the week. Periods of patchy night
and morning low clouds at the coast, with periods of high clouds
across the area.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Forecast Highlights:
*Flood Watch is in effect for the mountains and deserts through
tonight.
*Less thunderstorm chances Wed/Thu, increasing for Fri into next
week.
*Hot conditions inland for the middle to end of the week.
Visible satellite from this morning is showing patchy low clouds at
the beaches, with high clouds moving to the north in San Bernardino
and Riverside counties. In the lower deserts, dew points are down 5
to 10 degrees from 8 AM yesterday, with dew points up 5 to 10
degrees in the High Desert. San Bernardino mountain stations are
reporting dew points mostly 5 degrees higher than yesterday with more
variability in the Riverside and San Diego county mountains.
Scattered thunderstorms are expected in the mountains and deserts
this afternoon. Initial development is expected along convergence
boundaries in the mountains and the Lucerne Valley with migration
toward the deserts as the sea breeze moves inland from the
mountain ridge tops into the deserts during the afternoon. A Flood
Watch has been issued from noon until 10 PM today for the
mountains and deserts.
The subtropical high will migrate slightly north mid-week, allowing
for more of a southwesterly flow to prevail over Southern California
Wednesday and Thursday. This will lead to some drying, limiting
but not completely eliminating our thunderstorm chances. NBM
precipitation chances for showers and thunderstorms are lowest on
Wednesday. Moisture will increase Friday through the weekend as
the high shifts south and east, bringing easterly flow back to the
mid-levels. ECMWF ensemble members for precipitable water are
trending up, but showing greater spread between the wetter and
drier members. Friday into early next week, there is greater
potential for convection to occur overnight and to move farther
west of the mountains at times, though thunderstorms will remain
more likely in the mountains and deserts and during the afternoon
and early evening each day.
As the amount of moisture in our atmosphere fluctuates, so will the
daily high temperatures. Wednesay through Friday will see greater
warming away from the coast, with temperatures in the Inland
Empire forecast to reach the low 100s and the low deserts could
approach 110 degrees. Overnight low temperatures will remain
elevated, staying 5 to 10 degrees above average. This will
increase heat risk, particularly for Thursday and Friday.
Otherwise, patchy low clouds expected each night and morning along
the coast with periods of high clouds across the area.
&&
.AVIATION...
091530Z...Coast/Valleys...Patchy low clouds with bases 500-800 FT
MSL at the beaches into the afternoon but CIG impacts are unlikely at
coastal TAF sites. Patchy low clouds could move a few miles inland
after 09Z Wed with similar bases but confidence is low for CIG
impacts at coastal TAF sites. Otherwise, multiple cloud layers
continue through this evening, with FEW around 6000 FT MSL, FEW-SCT
around 15,000 FT MSL, and SCT-BKN at/abv 25,000 FT MSL.
Mountains/Deserts...SCT-BKN at/abv 12,000 FT MSL through today. FEW-
SCT TSRA likely 19z today to 03Z Wed with bases 8,000-10,000 FT MSL
and tops to 35,000 FT MSL. Expect gusty and erratic winds with
strong up/downdrafts, frequent lightning and heavy downpours vcty
TSRA.
&&
.MARINE...
No hazardous marine conditions are expected through Saturday.
&&
.SKYWARN...
Skywarn activation is requested.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch from noon PDT today through this evening for Apple
and Lucerne Valleys-Coachella Valley-Riverside County
Mountains-San Bernardino County Mountains-San Diego County
Deserts-San Diego County Mountains-San Gorgonio Pass Near
Banning.
PZ...NONE.
&&
PUBLIC...CO
AVIATION/MARINE...PGIn the hours before
Local storm report, Aug 9, 9:49 AM PDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
949 AM PDT TUE AUG 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN MT LAGUNA 32.86N 116.42W
08/08/2022 M1.39 INCH SAN DIEGO CA MESONET
MESONET STATION LGMC1 MT LAGUNA NEAR 6000
FEET.
&&
AOTLocal storm report, Aug 9, 9:50 AM PDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
950 AM PDT TUE AUG 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN JULIAN 33.08N 116.59W
08/08/2022 M0.85 INCH SAN DIEGO CA MESONET
MESONET STATION JULC1 JULIAN RAWS.
&&
AOTLocal storm report, Aug 9, 9:52 AM PDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
952 AM PDT TUE AUG 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HEAVY RAIN 7 W PALM SPRINGS 33.84N 116.61W
08/08/2022 M2.00 INCH RIVERSIDE CA TRAINED SPOTTER
MUD FLOW AT THE VALLEY STATION OF THE PALM
SPRINGS AERIAL TRAMWAY. ALL CUSTOMERS AND
STAFF WERE ESCORTED OUT WITHOUT INCIDENT.
REFERENCE THE DESERT SUN.
&&
AOTLocal storm report, Aug 9, 10:09 AM PDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1009 AM PDT TUE AUG 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD 5 SE MT SAN JACINTO 33.81N 116.67W
08/08/2022 RIVERSIDE CA PARK/FOREST SRVC
MORE THAN 200 PEOPLE WERE STRANDED AT THE
PALM SPRINGS AERIAL TRAMWAY ON MONDAY
EVENING AS HEAVY RAIN IN THE SAN JACINTO
MOUNTAINS AND STATE PARK CAUSED IMPASSIBLE
MUDFLOWS ALONG THE EXIT ROAD FROM THE VALLEY
STATION. THE TRAM IS CLOSED TUESDAY FOR
INSPECTION OF DAMAGE TO THE ROADWAY AND
HIKING AREAS. OPERATIONS OF PALM SPRINGS
TRAM SAID MOUNTAIN DEVELOPED INTO MUD IN THE
CREEK AREA AT THE VALLEY STATION, THEN BEGAN
FLOWING DOWN EAST OF THE STATION ONTO THE
ROAD. THE FLOW APPEARED TO BE MOSTLY MUD,
AND NOT DEBRIS, WHICH WAS THE CASE IN 2019
WHEN RAINS CAUSED A SIMILAR CLOSURE. 1.99
INCHES RAINFALL MEASURED AT MT SAN JACINTO
PEAK RAWS.
&&
AOTLocal storm report, Aug 9, 10:45 AM PDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1045 AM PDT TUE AUG 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL 1 WNW PINE VALLEY 32.83N 116.53W
08/08/2022 E0.50 INCH SAN DIEGO CA TRAINED SPOTTER
HAIL WAS MIXED IN HEAVY RAIN.
&&
AOTLocal storm report, Aug 9, 10:46 AM PDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN DIEGO CA
1046 AM PDT TUE AUG 9 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 4 SSE PINE VALLEY 32.77N 116.48W
08/08/2022 M71 MPH SAN DIEGO CA MESONET
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 4
SSE PINE VALLEY. HORSE SDHGPA MESONET
STATION.
0411 PM HAIL 1 WNW PINE VALLEY 32.83N 116.53W
08/08/2022 E0.50 INCH SAN DIEGO CA TRAINED SPOTTER
HAIL WAS MIXED IN HEAVY RAIN.
0448 PM HEAVY RAIN PINE VALLEY 32.83N 116.52W
08/08/2022 M0.62 INCH SAN DIEGO CA TRAINED SPOTTER
0528 PM TSTM WND DMG 1 WSW PINE VALLEY 32.82N 116.53W
08/08/2022 SAN DIEGO CA DEPT OF HIGHWAYS
5 FOOT OAK TREE DOWN ON BOTH LANES OLD
HIGHWAY 80 AND DEODAR.
0900 PM HEAVY RAIN JULIAN 33.08N 116.59W
08/08/2022 M0.85 INCH SAN DIEGO CA MESONET
MESONET STATION JULC1 JULIAN RAWS.
0900 PM HEAVY RAIN MT LAGUNA 32.86N 116.42W
08/08/2022 M1.39 INCH SAN DIEGO CA MESONET
MESONET STATION LGMC1 MT LAGUNA NEAR 6000
FEET.
0905 PM FLASH FLOOD 19 ESE MT LAGUNA 32.79N 116.10W
08/08/2022 SAN DIEGO CA DEPT OF HIGHWAYS
CHP INCIDENT REPORT OF A LARGE ROCK SLIDE
AND PORTIONS OF S2 EXTENDING INTO SAN DIEGO
COUNTY WASHED OUT.
0238 PM DEBRIS FLOW 6 N BIG BEAR CITY 34.35N 116.85W
08/08/2022 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORT OF MUD AND WATER ACROSS BOTH
LANES OF HIGHWAY 18. RADAR ESTIMATES OF ONE
HOUR RAINFALL BETWEEN ONE-QUARTER TO
ONE-HALF INCH IN THIS AREA.
0258 PM FLOOD 1 NW LUCERNE VALLEY 34.46N 116.96W
08/08/2022 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORT OF VAN STUCK IN FLOOD WATER ON
RABBIT SPRINGS RD IN LUCERNE VALLEY. RADAR
ESTIMATES AROUND 1 INCH OF RAIN WITH THE
STORM IN THIS AREA.
0503 PM HEAVY RAIN 2 SSE FOREST FALLS 34.06N 116.90W
08/08/2022 M1.50 INCH SAN BERNARDINO CA MESONET
CORRECTS LOCATION PREVIOUS HEAVY RAIN REPORT
FROM 2 WSW FOREST FALLS. YUCAIPA RIDGE NEAR
WILSHIRE PEAK AT 9000 FEET REPORTED 0.79
INCHES RAINFALL IN 15 MINUTES AND 1.50
INCHES IN 1 HOUR. THIS CAN DRAIN INTO FOREST
FALLS AND OAK GLEN.
0400 PM FLASH FLOOD 5 SE MT SAN JACINTO 33.81N 116.67W
08/08/2022 RIVERSIDE CA PARK/FOREST SRVC
MORE THAN 200 PEOPLE WERE STRANDED AT THE
PALM SPRINGS AERIAL TRAMWAY ON MONDAY
EVENING AS HEAVY RAIN IN THE SAN JACINTO
MOUNTAINS AND STATE PARK CAUSED IMPASSIBLE
MUDFLOWS ALONG THE EXIT ROAD FROM THE VALLEY
STATION. THE TRAM IS CLOSED TUESDAY FOR
INSPECTION OF DAMAGE TO THE ROADWAY AND
HIKING AREAS. OPERATIONS OF PALM SPRINGS
TRAM SAID MOUNTAIN DEVELOPED INTO MUD IN THE
CREEK AREA AT THE VALLEY STATION, THEN BEGAN
FLOWING DOWN EAST OF THE STATION ONTO THE
ROAD. THE FLOW APPEARED TO BE MOSTLY MUD,
AND NOT DEBRIS, WHICH WAS THE CASE IN 2019
WHEN RAINS CAUSED A SIMILAR CLOSURE. 1.99
INCHES RAINFALL MEASURED AT MT SAN JACINTO
PEAK RAWS.
0420 PM TSTM WND GST 3 W PALM SPRINGS 33.82N 116.55W
08/08/2022 M51 MPH RIVERSIDE CA UTILITY COMPANY
SOCAL EDISON STATION S BELARDO-1 ROAD,
SEVERAL SITES 35 TO 40 MPH. WEST WIND AND
THUNDERSTORMS WERE OVER MOUNTAINS TO THE
WEST.
0425 PM HEAVY RAIN 7 W PALM SPRINGS 33.84N 116.61W
08/08/2022 M2.00 INCH RIVERSIDE CA TRAINED SPOTTER
MUD FLOW AT THE VALLEY STATION OF THE PALM
SPRINGS AERIAL TRAMWAY. ALL CUSTOMERS AND
STAFF WERE ESCORTED OUT WITHOUT INCIDENT.
REFERENCE THE DESERT SUN.
0437 PM TSTM WND GST PALM SPRINGS 33.82N 116.50W
08/08/2022 M40 MPH RIVERSIDE CA ASOS
ASOS STATION KPSP PALM SPRINGS AIRPORT -
THUNDERSTORM TO THE WEST OVER MT SAN
JACINTO.
0440 PM DEBRIS FLOW 7 ESE MT SAN JACINTO 33.84N 116.61W
08/08/2022 RIVERSIDE CA PUBLIC
BROADCAST MEDIA REPORTS FLASH FLOODING AND A
MUD FLOW AT LONG VALLEY STATION OF THE PALM
SPRINGS TRAM. WATER FLOWING OVER ROAD WITH
ROCK AND DEBRIS.
0853 AM HEAVY RAIN 6 SE MT SAN JACINTO 33.82N 116.64W
08/09/2022 M1.99 INCH RIVERSIDE CA MESONET
MESONET STATION MSJC1 MT SAN JACINTO.
FLOODING WAS REPORTED AT THE LONG VALLEY
RANGER STATION AND TRAM OPERATIONS HALTED.
&&
TARDYThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 5:10 PM PDT | Flash Flood Warning | SGX | San Diego | 119 min |
| Aug 8, 5:52 PM PDT | Flash Flood Warning | SGX | San Diego | 83 min |
| Aug 9, 1:56 AM PDT | Flood Watch | SGX | Riverside, San Bernardino, San Diego | 19 hr |
| Aug 9, 1:22 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Aug 9, 1:32 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Aug 9, 2:12 PM PDT | Areal Flood Advisory | SGX | Riverside | 3 hr |
| Aug 9, 3:03 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Aug 9, 3:17 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 9, 4:12 PM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.